Deaths and Lung Injuries Continue to Rise From E-Cigarette and Vaping Use
As of February 18, 2020, 68 deaths have been confirmed in 29 states due to the use of vaping products. Additionally, a total of 2,807 hospitalized e-cigarette, or vaping, product use-associated lung injury (EVALI) cases or deaths have been reported to Centers for Disease Control from 50 states, the District of Columbia, and two U.S. territories (Puerto Rico and U.S. Virgin Islands).
Among the 2,668 hospitalized EVALI cases or deaths reported to CDC (as of January 14, 2020):
- 66% were male
- The median age of patients was 24 years and ranged from 13–85 years.
By age group category:
- 15% of patients were under 18 years old
- 37% of patients were 18 to 24 years old
- 24% of patients were 25 to 34 years old
- 24% of patients were 35 years or older
This shows us that more than 50% of those affected are age 24 or younger.
Signs and Symptoms of Lung Injury Due to Vaping
EVALI is the name given by the Centers for Disease Control and Prevention (CDC) to the dangerous, newly identified lung disease linked to vaping. The name EVALI is an acronym that stands for e-cigarette or vaping product use-associated lung injury.
The illness was first recognized in August 2019 after health officials across the country began to work together to study cases of severe, sometimes fatal, lung infections that arose suddenly in individuals.
Patients in the investigation reported symptoms such as:
- Shortness of breath
- Chest pain
- Fever and chills
- Diarrhea, nausea, and vomiting
- Tachycardia (rapid heartbeat)
- Tachypnea (rapid and shallow breathing)
Some patients reported that their symptoms developed over a few days, while others reported that their symptoms developed over several weeks.
Even though the agency announced that vitamin E acetate appears associated with this vaping-related illness, federal investigators have not yet identified a single ingredient (though there could be several) that causes EVALI. In the most severe and life-threatening cases, it causes the lungs to stop functioning altogether. As of February 18, 2020, 68 deaths have been reported from EVALI.
Vitamin E Acetate Linked to Recent Vaping Lung Injury Cases
Vitamin E acetate has been strongly linked to the recent e-cigarette, or vaping, product use-associated lung injury (EVALI) cases. Vitamin E acetate has been found in product samples tested by FDA and state laboratories and in patient lung fluid samples tested. Vitamin E acetate has not been found in the lung fluid of people that do not have EVALI.
- Vitamin E acetate is used as an additive, most notably in THC-containing e-cigarette, or vaping, products.
- Vitamin E is a vitamin found in many foods, including vegetable oils, cereals, meat, fruits, and vegetables. It is also available as a dietary supplement and in many cosmetic products, like skin creams.
- Vitamin E acetate usually does not cause harm when ingested as a vitamin supplement or applied to the skin. However, previous research suggests that when vitamin E acetate is inhaled, it may interfere with normal lung functioning.
In addition to vitamin E acetate, there are many other substances and product sources in vaping materials that are being examined as possible causes. The CDC and lung health researchers around the country are continuing to investigate.
The Centers for Disease Control & Prevention recommends that people discontinue use of e-cigarettes particularly ones containing THC and that vaping products should never be used by youths, young adults or women who are pregnant.
Clark Perdue is currently investigating matters involving vaping deaths and injuries. If you or a loved one has experienced complications from vaping, please contact us for further information.